Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 14, NWS Columbia, SC

September 7, 2004Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this tornado warning at Sep 7, 2004, 8:30 AM EDT for Lee County, Sumter County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 8:30 AM EDT (12:30 UTC)
Expired
Sep 7, 2004, 9:00 AM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 79 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 4:00 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WFUS52 KCAE 071230
TORCAE
SCC061-085-071300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
830 AM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 900 AM EDT

* AT 822 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES SOUTH
  OF BISHOPVILLE...OR ABOUT 9 MILES NORTHEAST OF SOUTH SUMTER...
  MOVING NORTHWEST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MAYESVILLE AND AREAS WEST OF BISHOPVILLE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.

LAT...LON 3434 8027 3402 8012 3394 8029 3394 8031
      3417 8045 3422 8042 3427 8043 3430 8037
      3433 8036 3433 8034 3436 8030

$$

SJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:00 AM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Sep 7, 3:00 AM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT TUE SEP 7 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN
TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE
THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING
THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE
PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF
TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF
HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES.
TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE
REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE
FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT.

THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR
WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH
LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT
CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT
OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH
BECAUSE OF THE LACK OF UPPER-LEVEL LIFT.

PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF
CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE
TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE
PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES.
&&

.AVIATION...
SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION.
GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE
TROPICAL SYSTEM MOVE NORTHWARD.
&&

.FIRE WEATHER
TODAY     SE 13 1000
WEDNESDAY SE 14 1200
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     81  74  84  74 / 100 100  80  50
AUGUSTA      81  74  82  74 / 100 100  80  40
SUMTER       81  74  84  73 / 100 100  80  50
ORANGEBURG   82  74  84  74 / 100 100  80  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
&&

05/05

In the hours before

Local storm report, Sep 7, 5:55 AM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
555 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TORNADO          4 SW EASTOVER           33.84N 80.75W
09/07/2004                   RICHLAND           SC   COUNTY OFFICIAL

            POSSIBLE TOUCHDOWN ON VALLEY DOWNS ROAD NEAR THE CITY OF
            GADSDEN...NO FURTHER INFORMATION AT THIS TIME.

&&

JDB
Local storm report, Sep 7, 6:03 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TORNADO          2 SE FOREST ACRES       34.01N 80.95W
09/07/2004                   RICHLAND           SC   OTHER FEDERAL

            MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
            JACKSON. STRUCTURAL DAMAGE WAS REPORTED BUT DETAILS WERE
            NOT AVAILABLE.

&&

JDB
Local storm report, Sep 7, 6:26 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
626 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TORNADO          4 SW EASTOVER           33.84N 80.75W
09/07/2004                   RICHLAND           SC   COUNTY OFFICIAL

            *** 3 INJ *** TORNADO TOUCHDOWN ON VALLEY DOWNS ROAD NEAR
            THE CITY OF GADSDEN. STRUCTURAL DAMAGE TO HOME.

0525 AM     TORNADO          2 SE FOREST ACRES       34.01N 80.95W
09/07/2004                   RICHLAND           SC   OTHER FEDERAL

            MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
            JACKSON. STRUCTURAL DAMAGE TO HOMES AND SEVERAL TREES
            UPROOTED AND POWER LINES DOWN. MINOR STREET FLOODING WAS
            ALSO REPORTED

&&

JDB
Local storm report, Sep 7, 8:23 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
823 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TORNADO          BARNWELL                33.24N 81.37W
09/07/2004                   BARNWELL           SC   LAW ENFORCEMENT

            UTIILITY POLE DOWN AND STREET SIGNS DAMAGED IN BARNWELL

0812 AM     FLOOD            COLUMBIA                34.04N 80.89W
09/07/2004                   RICHLAND           SC   BROADCAST MEDIA

            3.2 INCHES OF RAIN REPORTED NEAR THE VA HOSPITAL BY JIM
            GANDY, WIS-TV METEOROLOGIST

&&

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:08 AM EDTTornado WarningCAECalhoun37 min
Sep 7, 3:21 AM EDTTornado WarningCAEOrangeburg39 min
Sep 7, 4:23 AM EDTTornado WarningCAECalhoun22 min
Sep 7, 4:29 AM EDTTornado WarningCAEOrangeburg31 min
Sep 7, 4:38 AM EDTTornado WarningCAERichland37 min
Sep 7, 5:23 AM EDTTornado WarningCAERichland22 min
Sep 7, 6:07 AM EDTTornado WarningCAERichland38 min
Sep 7, 6:12 AM EDTTornado WarningCAEBarnwell48 min
Sep 7, 6:47 AM EDTFlash Flood WarningCAECalhoun, Richland3 hr
Sep 7, 7:07 AM EDTTornado WarningCAEAiken23 min
Sep 7, 7:44 AM EDTTornado WarningCAEClarendon21 min
Sep 7, 8:27 AM EDTTornado WarningCAESumter18 min
Sep 7, 9:03 AM EDTTornado WarningCAEKershaw, Lee42 min
Sep 7, 9:37 AM EDTTornado WarningCAECalhoun, Orangeburg23 min
Sep 7, 9:38 AM EDTTornado WarningCAEClarendon37 min
Sep 7, 9:55 AM EDTTornado WarningCAESumter50 min
Sep 7, 10:34 AM EDTTornado WarningCAELancaster41 min
Sep 7, 11:05 AM EDTTornado WarningCAEKershaw25 min
Sep 7, 12:33 PM EDTTornado WarningCAEOrangeburg27 min
Sep 7, 12:34 PM EDTTornado WarningCAEOrangeburg26 min
Sep 7, 3:31 PM EDTTornado WarningCAEChesterfield44 min
Sep 7, 4:07 PM EDTTornado WarningCAEBamberg38 min
Sep 7, 5:55 PM EDTSevere Thunderstorm WarningCAEOrangeburg20 min
Sep 7, 6:11 PM EDTSevere Thunderstorm WarningCAECalhoun19 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.